Texas, 2013

Damaging Winds in Texas, March 17, 2013

March 17, 2013 · NWS AMA · 12 events in 6 counties and zones

During the afternoon hours of the 17th an upper level shortwave trough moved across the Texas Panhandle. This trough provided sufficient synoptic forcing to cause convection to develop along a surface trough moving into the Texas Panhandle from central New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the afternoon hours of the 17th an upper level shortwave trough moved across the Texas Panhandle. This trough provided sufficient synoptic forcing to cause convection to develop along a surface trough moving into the Texas Panhandle from central New Mexico. While midlevel moisture was sufficient for convection to form, there remained a deep dry layer leading to a damaging wind threat. This threat was verified as multiple 58 mph or higher thunderstorm wind gusts were reported from across the southern Texas Panhandle. As the convection moved through the central portion of the Panhandle, a visible decrease in intensity and coverage could be seen in both radar data and satellite imagery. The decrease in intensity was due to the storms moving east of the instability axis, and into a more stable environment. While some damage was reported no injuries were related to thunderstorm activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 17, 2:40 PM CST, 24 minutes earlier.

Area forecast discussion, Mar 17, 2:40 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT SUN MAR 17 2013

.DISCUSSION...

THIS AFTERNOON STRONG/SEVERE CHANCES...
ISOLATED GUSTY WINDS TO 60 MPH WILL BE POSSIBLE IN MAINLY THE
WESTERN 3 TIERS OF PANHANDLE COUNTIES LATE THIS AFTERNOON. A BROKEN
LINE OF SHOWERS AND STORMS JUST MOVING INTO THE PANHANDLES FROM NM
WILL ENCOUNTER ROUGHLY 300-500 J/KG MLCAPE AND 600-800 J/KG DCAPE
AND A MODESTLY DRY LOW LVL AIRMASS. THE MAIN WIND THREAT SHOULD END
BY AROUND 8 PM.

MONDAY THROUGH SUNDAY...
VERY FEW CHANGES WERE MADE TO THE FORECAST PACKAGE. GOING FORECAST
FAVORING COOLER AND MORE UNSETTLED ECMWF CONTINUES TO LOOK LIKE THE
BEST BET AS WNW ZONAL UPR FLOW PREVAILS. PRECIP CHANCES SHOULD BE
HIGHEST IN THE NE CWA ON WED NIGHT THROUGH THU NIGHT...THOUGH MUCH
UNCERTAINTY STILL EXISTS AS STRENGTH AND TIMING OF WEAK WNW FAST
FLOW WAVES ARE ALWAYS DIFFICULT TO PIN DOWN. WINTRY PRECIP STILL
LOOKS TO BE A POSSIBILITY THU NIGHT...THOUGH AT THIS TIME IT DOES
NOT LOOK LIKE ANY KIND OF A MAJOR STORM.

ANOTHER WAVE IN THE FAST FLOW COULD AFFECT THE AREA SATURDAY WITH
ANOTHER SHOT AT SOME PRECIP. GIVEN POOR MODEL AGREEMENT...HELD OFF
ON ADDING A MENTION OF RAIN OR SNOW FOR SAT THOUGH TRENDS WILL NEED
TO BE WATCHED FOR A DEEPER SOLUTION TO THE PASSING UPR WAVE.

AFTER SPENDING THE FIRST SEVERAL DAYS NEAR NORMAL...TEMPERATURES
WILL TANK ON FRIDAY AND REMAIN WELL BELOW NORMAL THROUGH THE
WEEKEND. IF THE ECMWF PANS OUT...HIGHS COULD BE NEARLY 30 DEGREES
BELOW NORMAL ON SATURDAY. TRENDED HIGH TEMPERATURES DOWNWARD A BIT
FURTHER...THOUGH THEY MAY NOT BE COLD ENOUGH.

SIMPSON
&&

.FIRE WEATHER...

INCREASED AMOUNTS OF MOISTURE THIS AFTERNOON HAVE PRECLUDED ELEVATED
FIRE WEATHER CONDITIONS FROM DEVELOPING IN SPITE OF GUSTY WINDS. NO
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THE REST
OF THIS WEEK.

SIMPSON
&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                35  63  32  65  36 /   5   0   0   0   0
BEAVER OK                  30  59  28  62  35 /  10   0   0   0   0
BOISE CITY OK              29  59  26  62  32 /  10   0   0   0   0
BORGER TX                  38  61  35  63  39 /   5   0   0   0   0
BOYS RANCH TX              34  64  31  65  36 /   5   0   0   0   0
CANYON TX                  35  65  32  65  36 /   5   0   0   0   5
CLARENDON TX               39  64  34  66  39 /   5   0   0   0   5
DALHART TX                 30  62  28  64  33 /   5   0   0   0   0
GUYMON OK                  31  61  28  61  34 /  10   0   0   0   0
HEREFORD TX                34  65  32  66  36 /   5   0   0   0   5
LIPSCOMB TX                33  59  30  62  36 /   5   0   0   0   0
PAMPA TX                   36  60  32  63  37 /   5   0   0   0   0
SHAMROCK TX                39  62  34  65  40 /   5   0   0   0   5
WELLINGTON TX              42  64  36  67  41 /   5   0   0   0   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/09
Hazardous weather outlook, Mar 17, 2:51 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
351 PM CDT SUN MAR 17 2013

OKZ001>003-TXZ001>020-181300-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
351 PM CDT SUN MAR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE WESTERN HALF
OF THE PANHANDLES LATE THIS AFTERNOON. THOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED WITH THESE STORMS...ISOLATED WIND GUSTS TO 60
MPH WILL BE POSSIBLE THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE FOR A BIT OF WINTRY PRECIPITATION TOWARD THE
END OF THE WEEK AND INTO NEXT WEEKEND. AT THIS TIME...THE BEST
CHANCES FOR LIGHT ACCUMULATING SNOWS LOOK TO BE OVER THE NORTHEASTERN
PANHANDLES ON THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME THOUGH ANY STRONG
WIND REPORTS WOULD BE APPRECIATED.

SIMPSON

In the hours before

Special weather statement, Mar 17, 3:01 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
401 PM CDT SUN MAR 17 2013

TXZ006-011-016-172130-
DEAF SMITH TX-HARTLEY TX-OLDHAM TX-
401 PM CDT SUN MAR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM...HARTLEY AND DEAF SMITH
COUNTIES UNTIL 430 PM CDT...

AT 355 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
AMISTAD TO 5 MILES SOUTH OF GLENRIO...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  VEGA...               HEREFORD...           WILDORADO...
  SIMMS...              ROMERO...             HARTLEY...
  GLENRIO...            DAWN...               CHANNING...
  BOYS RANCH...         BOOTLEG...            ADRIAN...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 1 AND 52.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3474 10304 3604 10305 3604 10217 3475 10217
TIME...MOT...LOC 2101Z 268DEG 36KT 3584 10298 3511 10294

LG

The radar

The Cannon AFB radar (KFDX), 64 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Deaf Smith

When
March 17, 3:04 PM CST to 3:05 PM CST
Where
Deaf Smith County, 9.48 mi WSW of Walcott
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.890, -102.990

The West Texas Mesonet site 11 miles west northwest of Bootleg (Deaf Smith County) reported a 58 mph thunderstorm wind gust from a line of thunderstorms as they moved eastward across Deaf Smith and Oldham Counties.

Thunderstorm Wind, Oldham

When
March 17, 3:15 PM CST to 3:16 PM CST
Where
Oldham County, 1.32 mi ENE of Adrian
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.280, -102.660

As a line of thunderstorms moved across Oldham and Deaf Smith County, tree limbs were blown down in Adrian (Oldham County). An estimation of 60 mph outflow winds from the thunderstorms was determined using radar.

Thunderstorm Wind, Deaf Smith

When
March 17, 3:28 PM CST to 3:29 PM CST
Where
Deaf Smith County, 9.48 mi WSW of Walcott
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.890, -102.990

The West Texas Mesonet site 11 miles west northwest of Bootleg (Deaf Smith County) reported a 58 mph thunderstorm wind gust as convection moved across Deaf Smith County.

Thunderstorm Wind, Potter

When
March 17, 4:07 PM CST to 4:10 PM CST
Where
Potter County, 3.46 mi ENE of Bushland
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.190, -102.010

As a line of thunderstorms moved into Potter County, the KVII Schoolnet site at the Oasis RV Resort reported a 60 mph wind gust. The gust was caused by the outflow from these storms and persisted for several minutes.

Thunderstorm Wind, Deaf Smith

When
March 17, 4:10 PM CST to 4:11 PM CST
Where
Deaf Smith County, 1.84 mi WNW of Hereford
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.830, -102.430

The West Texas Mesonet site 2 miles west northwest of Hereford (Deaf Smith County) reported a 58 mph thunderstorm wind gust from the outflow of a line of thunderstorms moving across the southwestern Texas Panhandle.

Thunderstorm Wind, Potter

When
March 17, 4:12 PM CST to 4:14 PM CST
Where
Potter County, 3.46 mi ENE of Bushland
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.190, -102.010

The KVII Schoolnet site at the Oasis RV Resort reported a 61 mph wind gust from the out flow of thunderstorms as they moved across Potter and Randall County.

Thunderstorm Wind, Moore

When
March 17, 4:14 PM CST to 4:15 PM CST
Where
Moore County, 0.69 mi N of Dumas
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.860, -101.970

A member of the public estimated a 60 mph wind gust from an collapsing thunderstorm over the city of Dumas (Moore County). No damage or injuries were reported in relation to this storm.

Thunderstorm Wind, Randall

When
March 17, 4:17 PM CST to 4:18 PM CST
Where
Randall County, 5.73 mi SW of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.140, -101.890

An NWS Employee on the southwest side of Amarillo (Randall County) estimated a 60 mph thunderstorm wind gust as the line of thunderstorms moved over their location.

Thunderstorm Wind, Randall

When
March 17, 4:20 PM CST to 4:21 PM CST
Where
Randall County, 4.46 mi NW of Timbercreek Canyon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.100, -101.870

A member of the public estimated a 60 mph wind gusts as the line of thunderstorms moved over their location in Timbercreek Canyon (Randall County).

Thunderstorm Wind, Potter

When
March 17, 4:30 PM CST to 4:32 PM CST
Where
Potter County, 3.85 mi NNW of (Ama)amarillo Intl A
Measured
51 kt (59 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.270, -101.750

The outflow produced from a line of thunderstorms across both Potter and Randall County blew power lines and power poles over on the northeast side of Loop 335 in Amarillo (Potter County).

Thunderstorm Wind, Potter

When
March 17, 4:30 PM CST to 4:32 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.720

The Amarillo ASOS reported a 60 mph wind gust as the line of thunderstorms moved over the station. Also visibilities were briefly reduced to a 1/2 mile due to dust with the initial outflow.

Thunderstorm Wind, Hutchinson

When
March 17, 5:06 PM CST to 5:07 PM CST
Where
Hutchinson County, Hutchinson Co Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.700, -101.400

The outflow from a collapsed thunderstorm caused the Borger (Hutchinson County) ASOS to observe a 58 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442359, 442360, 442361, 442362, 442363, 442364, 442365, 442366, 442367, 442358, 442368, 442369.